Ask a Vet and Get Your Veterinary Questions Answered.
Hi Dee, Welcome to JustAnswer. I am a licensed veterinarian and I'm here to help you. I'll go through your questions as you have listed them. . .thank you for your organization and the history :) ! 1: Since Crispin's liver enzyme was also up last year before any melatonin I don't think the melatonin is the cause. Crispin's elevated ALT (I'm assuming this is the liver enzyme that you are reporting) is really pretty minor and may be a normal for him. . .but we don't know definitely. This brings us into question 2: An ALT of 175 could be indicative of something going on in the liver, although again 175 is a minor elevation. If all else remains normal for Crispin, then 175 is not dangerous. However, it could be the first sign that something is going on, so hence an abdominal ultra sound would be the best way to take a look. 3: We don't know if melatonin is damaging to a ferret's liver, but no side effects have been reported. Melatonin is metabolized by the liver, but again there have been no reports of side effects in ferrets, and there also have been no studies about this. I wish there was more information out there
4: Since melatonin so remarkably helped Crispin I would continue it. Even tho' no side effects have been reported, it is always the best to take the minimal amount of anything that still brings desired result. You might try 0.5ml daily for about a month to see if Crispin still is maintaining his fur coat and his energy. If he is still doing very well, then you could try 0.5ml every other day. There is not a good substitue for melatonin, unless you wanted to do a blood test for adrenal function and then if needed treat with conventional medication. You have had excellent results with the melatonin, and I would stick with this for now.
5: There are treatments for liver support, but I'll need to do a little research to see if there is any information at all about safety with melatonin. . .I'll get back to you about that.
6: I agree with your vet that an ultrasound is a good idea. A slight elevation in ALT could be meaningless, but could also indicate a liver tumor. . .probably not, but we don't know without that ultrasound. I don't think this is urgent, but within a few weeks I would go ahead with the ultrasound.
Let me go research the liver support options with melatonin and I'll get back to you. In the meantime, if you have any more questions or comments I hope you won't hesitate to write.
Hello Dr. Barbara: Thanks for your response. Just one clarification; Crispin's liver enzymes were slightly elevated during his last annual physical in May 2012 and again this year in 2013 during his annual physical this past Mon July 15th. I think you thought that the elevation that occurred the first time happened before he was on melatonin but that's not correct. He has been on the melatonin since approximately May 2011, slightly after he had the bad reaction to the shots. This means that the first time he got the elevated liver enzymes reading in 2012, he had already been on melatonin for about a year. Prior to 2012, he had never had any issues with his blood levels, all was okay. Please let me know if after this clarification, you still don't think that the melatonin is the cause or a contributor to the high liver enzymes results. Thanks very much. Dee
Thanks for the clarification. . .I was thinking that Crispin's first liver enzyme elevation was before the melatonin.
From what I have read, Melatonin causes no hepatopathy in dogs or cats and there have been "no reported side effects in ferrets". I have read about it's use as adjunctive treatment for adrenal disease in ferrets (I personally have not had a ferret patient with adrenal disease. . .yet), but know that oral melatonin or an implant is used.
There's a vet tech. on this site that saw our conversation and thought that this handout would be helpful. I think you may have read this but will pass it along anyway. We all work together here! http://www.lafebervet.com/downloads/education/Adrenocortical_Disease_in_the_Ferret.pdf
I've also researched S-Utensil Methionine or SAMe which we do use to support and heal the liver. I cannot find any contraindication for use with so there should be no problem using these together.
Since Crispin's liver enzyme is still really barely elevated even after 2 years on the melatonin, I doubt that giving the melatonin is causing any problem. I would think that if the melatonin was cause a hepatopathy that more and more liver cells would be affected and his ALT would be elevating.
So, these are my thoughts now: I would continue the melatonin. I would also recommend that when you can you have the abdominal ultrasound done to evaluate all of Crispin's abdominal organs but mostly to look at his liver and gall bladder, pancreas and adrenal glands. I would also say that using the SAMe may be helpful to Crispin.
One question I have since looking at the briefs about melatonin again: What dose are you giving him? If it is 1ml, then what is the concentration of the liquid you are using? Or are you giving him 1mg?
Thanks for the additional replies, Dr. Barbara. The melatonin I give Crispin is in liquid form. He receives 1 ml which, per the ingredients label, contains 1 mg of melatonin. I don't know if this answers the question about the concentration but this is the only information I have and it comes directly from the product label. I'll wait to hear if you have any further comments/replies, otherwise, I'll go ahead and rate the service tomorrow afternoon. Thanks. Dee
Sorry for so delayed a response. Thanks so much for follwoing up on Crispin. I am having an ultrasound done in the next couple to few weeks. My local vet will be doing it at a reduced cost. His behavior and appetite is fine but very recently, he has started to loe some hair which is why I am now pushing to get the sonogram done and start any needed treatment.
Thanks so much.